- Andrew P C McLean-Tooke, specialist registrar (firstname.lastname@example.org)1,
- Claire A Bethune, specialist registrar1,
- Ann C Fay, consultant immunologist1,
- Gavin P Spickett, consultant immunologist1
- Correspondence to: A P C McLean-Tooke
Adrenaline (epinephrine) is the recommended first line treatment for patients with anaphylaxis. This review discusses the safety and efficacy of adrenaline in the treatment of anaphylaxis in the light of currently available evidence. A pragmatic approach to use of adrenaline auto-injectors is suggested.
Anaphylaxis is the clinical syndrome representing the most severe systemic allergic reactions. Mediator release results in smooth muscle contraction, vasodilation, increased vascular permeability, and activation of vagal pathways, leading to the classic features of anaphylaxis, including urticaria and angioedema, bronchoconstriction and hypotension. Owing to the nature of anaphylaxis there are few controlled clinical trials, and therapeutic recommendations are based on clinical observation and animal models. We look at the current evidence for the use of adrenaline (epinephrine) in anaphylaxis, including its safety and route and timing of administration. We also discuss adrenaline auto-injectors and their role in patients with anaphylaxis.
We searched Medline using the key words adrenaline, anaphylaxis, epinephrine, and Epipen, and articles from the authors' personal collection. When necessary we accessed cross references and related articles. Evidence has been graded, where possible (see bmj.com). Only studies with clinical outcomes have been classified (see table on bmj.com); those showing in vitro improvements have not been graded.
Anaphylaxis is a severe, life threatening systemic reaction that can affect all ages. The clinical syndrome may involve multiple target organs, including skin, respiratory, gastrointestinal, and cardiovascular systems. The essential underlying mechanism is the presence of biologically active chemical mediators released from mast cells or basophils.1 If this occurs in the context of a classic IgE mediated reaction from previously sensitised mast cells or basophils then anaphylactic reaction is the preferred term. Degranulation of mast cells or basophils may also occur in non-IgE mediated mechanisms, and these reactions are termed anaphylactoid reactions. Clinically it is not possible to distinguish …